The following is a press release issued on Mendocino County Sheriff’s Facebook page:
Recently the Mendocino County Sheriff’s Office along with all public safety partners, have been experiencing an influx in narcotics-related offenses as well as several drug overdoses. This week we had a narcotics exposure which affected one of our deputies. We believe this deputy was exposed to fentanyl following the discovery of an inmate who was showing signs of overdose. Fortunately and due to rapid responses, the deputy and the inmate have both recovered.
Fentanyl is a synthetic narcotic which is extremely potent, very small doses can cause an overdose and death. Fentanyl is normally in a powder form and is difficult to detect. It can basically look like dust. We believe our deputy was exposed while moving the inmate’s bedding and clothing following the discovery of overdose. Often these exposures happen so rapidly, a person can collapse prior to realizing they have been exposed. If left unattended they can die.
This is extremely concerning to me as I fear overdoses will increase and we may see more unintended exposures to the drug, to persons who are helping victims. If you see someone who you believe has overdosed, please call 911 immediately. Often overdose victims are found by family members and loved ones. Many times we rush to help a loved one prior to thinking about our own safety. Simply put, this is a natural reaction to help and we often don’t think about our surroundings while doing this. First responders receive years of training to assess situations prior to entering, even with this training it is hard to fight the urge to run in and render assistance prior to the triage of our surroundings.
If you must approach the victim please be aware of your surroundings. Understand fentanyl could be on their person, clothing, or in the area you found them. The powder is so fine it may be undetectable to you. In order to help others, you must take care of yourself so you can make the 911 call to first responders.
Our deputies both on patrol and in the jail have been issued NARCAN which will reverse the effects of an overdose. This is due to a partnership with our Mendocino County Health and Human Services Agency who were proactive in securing this life-saving material for us.
In closing, I hope we can all remember to look out for one another during these trying times. Remember to care for others you must use sound judgment and remain healthy.
Thank you, Sheriff Matt Kendall